South Dakota, 2008

Hail and Damaging Winds in South Dakota, June 25, 2008

June 25, 2008 · NWS UNR · 4 events in 3 counties and zones

Severe thunderstorms produced strong wind gusts and hail across the central and southern Black Hills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms produced strong wind gusts and hail across the central and southern Black Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 12:46 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 25, 12:46 PM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT WED JUN 25 2008

.DISCUSSION...SATELLITE IMAGERY SHOWS MOSTLY SUNNY SKIES ACROSS THE
CWA AT THIS TIME...WITH MINIMAL CU DEVELOPMENT ACROSS THE BLACK
HILLS AND BEARLODGE MOUNTAINS. WATER VAPOR CONTINUES TO SHOW A
STRONG SHORTWAVE CROSSING CENTRAL WYOMING WITH STORMS DEVELOPING
JUST WEST AND SOUTHWEST OF THE CWA. ACROSS NORTHEAST
WYOMING...MODELS STILL SHOW CAPE VALUES OF 1000-2000 J/KG AND GOOD
0-6 KM SHEAR OF 40 TO 50 KT. HODOGRAPH FAVORS RIGHT MOVING
SUPERCELLS WITH LARGE HAIL AS THE MAIN THREAT. STORMS ARE EXPECTED
TO MOVE IN FROM THE WEST WITHIN THE NEXT COUPLE HOURS AFFECTING
NORTHEAST WYOMING IN THE AFTERNOON...THEN SHIFTING TO THE BLACK
HILLS AREA AND INTO THE WESTERN SOUTH DAKOTA PLAINS BY EARLY
EVENING. OVERNIGHT THESE STORMS WILL MOVE INTO CENTRAL SOUTH DAKOTA
AS AN MCS CLEARING THE EASTERN EDGE OF THE CWA BY SUNRISE.

AFTER A QUIET MORNING TOMORROW...A STRONG UPPER LEVEL TROUGH WILL
APPROACH FROM THE WEST. A NORTH TO SOUTH ORIENTED SURFACE TROUGH
WILL DEEPEN ACROSS THE HIGH PLAINS INCREASING SOUTHEASTERLY FLOW
ACROSS THE SOUTH DAKOTA PLAINS. AHEAD OF AN APPROACHING COLD
FRONT...TEMPS WILL REACH THE 80S AND DEWPOINTS WILL RISE INTO THE
UPPER 50S TO EVEN MID 60S. COMBINED WITH COOL AIR ALOFT...THIS
TRANSLATES INTO A WHOLE HEAP OF INSTABILITY WITH CAPE VALUES OF 2500
TO 3500 J/KG. SHEAR VALUES IN THE LOWER 6 KM AHEAD OF AND ALONG THE
COLD FRONT WILL BE AT 45 TO 55 KT WHICH FAVORS VERY STRONG
SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.
THE FRONT AND ASSOCIATED SEVERE STORMS WILL PUSH EAST THROUGH THE
EVENING AND INTO CENTRAL SOUTH DAKOTA LATER THURSDAY NIGHT.

COOLER AIR WILL FILTER IN FRIDAY WITH HIGHS IN THE LOWER 70S TO
LOWER 80S. LEFT IN A SLIGHT CHANCE OF SHOWERS/STORMS AS MINIMAL
AMOUNT OF INSTABILITY COMBINED WITH A WAVE MOVING JUST NORTH OF THE
CWA COULD BE ENOUGH FOR ISOLATED CONVECTION. BUT MOST AREAS SHOULD
REMAIN DRY.

EXTENDED...HIGH PRESSURE WILL BUILD INTO THE REGION ON SATURDAY AND
SUNDAY...BRINGING DRY CONDITIONS. TEMPERATURES WILL BEGIN WARMING
THROUGH THIS WEEKEND WITH HIGHS ON SUNDAY APPROACHING THE LOWER 90S.
VERY WARM TEMPERATURES ARE EXPECTED EARLY NEXT WEEK AS A RIDGE
BUILDS OVER THE WESTERN CONUS. AT THIS TIME IT APPEARS THAT THE
RIDGE AXIS WILL REMAIN OVER THE ROCKIES WITH WEAK DISTURBANCES
PASSING OVER THE CWA...BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
INTO THIS EVENING ACROSS THE AREA PRODUCING AREAS OF MVFR
CONDITIONS. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/SCHILD
Hazardous weather outlook, Jun 25, 5:33 AM MST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
633 AM MDT WED JUN 25 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
633 AM MDT (733 AM CDT) WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL MOVE ACROSS NORTHERN AND EASTERN PORTIONS
OF THE FORECAST AREA THIS MORNING. ANOTHER UPPER LEVEL DISTURBANCE
WILL THEN TRIGGER MORE THUNDERSTORM ACTIVITY LATER THIS AFTERNOON AND
TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
NORTHEAST WYOMING...AS WELL AS MOST OF WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA...LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM
ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. LOCALLY
HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ACTIVE DAY IS ANTICIPATED ON THURSDAY AS A STRONG COLD FRONT
AND UPPER LEVEL DISTURBANCE CROSS THE NORTHERN PLAINS. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA
THURSDAY AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS
WILL REMAIN THE PRIMARY THREATS...BUT ISOLATED TORNADOES COULD ALSO
DEVELOP.

A FEW THUNDERSTORMS COULD DEVELOP ON FRIDAY...BUT SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THE WEEKEND IS LOOKING
DRY AT THIS TIME...WITH A CHANCE FOR THUNDERSTORMS RETURNING EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 25, 5:32 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 SE OSHOTO             44.54N 104.86W
06/25/2008  E1.25 INCH       CROOK              WY   PUBLIC

&&

BUNKERS

The radar

The Rapid City radar (KUDX), 92 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
June 25, 6:15 PM MST
Where
Fall River County, 5 mi ESE of Hot Springs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.402, -103.388

Thunderstorm Wind, Pennington

When
June 25, 6:35 PM MST
Where
Pennington County, Deerfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.020, -103.830

Thunderstorm Wind, Custer

When
June 25, 7:10 PM MST
Where
Custer County, 3 mi NE of Fairburn
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.711, -103.177

Hail, Pennington

When
June 25, 7:40 PM MST
Where
Pennington County, 3 mi SE of Caputa
Measured
0.75 in hail
Reported by
Public
Coordinates
43.969, -102.937

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100693, 100695, 100697, 100698.